Alert archive / Missouri / Tornado Warnings in 2004

Tornado Warning 46, NWS Paducah, KY

May 30, 2004Scott County, Missouri

NWS Paducah, KY issued this tornado warning at May 30, 2004, 6:48 PM CDT for Scott County, Missouri. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 6:48 PM CDT (23:48 UTC)
Expired
May 30, 2004, 7:45 PM CDT
In force
57 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Scott County, MO

The radar

The Paducah radar (KPAH), 76 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 1:05 PM CDTTornado WatchSPC6 hr
May 30, 6:40 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.8 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2272 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
3.9
Supercell composite
15.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

479 
WFUS53 KPAH 302348
TORPAH
MOC201-310045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
648 PM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* TORNADO WARNING FOR...
  SCOTT COUNTY IN SOUTHEAST MISSOURI

* UNTIL 745 PM CDT

* AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES WEST OF
  VANDUSER...OR ABOUT 3 MILES SOUTH OF ADVANCE...MOVING EAST AT 50
  MPH.

* LOCATIONS IMPACTED INCLUDE BENTON...BLODGETT...HAY-WOOD CITY...
  KELSO...LAMBERT...MORLEY AND ORAN

NOW IS THE TIME TO TAKE ACTION SEEK SHELTER...BY MOVING INTO A
BASEMENT...OR INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING.
ABANDON MOBILE HOMES AND VEHICLES. STAY AWAY FROM WINDOWS.

LAT...LON 3713 8978 3697 8971 3702 8938 3723 8951

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 30, 5:00 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 30, 5:00 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
500 PM CDT SUN MAY 30 2004

.DISCUSSION...

WITH SIGNIFICANT WAA GOING ON...SFC TEMPS ACROSS THE AREA WERE VERY
WARM...ALONG WITN THE DEWPOINTS. IN FAIRFIELD AND CARBONDALE
IL...TEMPS WERE AROUND 90 DEG WITH DEWPOINTS IN THE UPPER 70S.
SKIES HAD BECOME TEMPORARILY PARTLY CLOUDY MEANWHILE JUST AHEAD OF
THE MAJOR LINE OF STORMS MOVING THRU CENTRAL MO. EARLIER SPOTTY
CONVECTION PROVED TO HAVE TORNADIC CHARACTERISTICS...WITH SOME
TORNADO REPORTS AND NUMEROUS FUNNEL CLOUDS.

MESOETA...WHICH IS A LITTLE SLOWER THAN GFS/NGM IN THE VERY NEAR
TERM...INDICATES THAT THE FAVORABLE SHEAR PROFILE SHOULD BEGIN TO
DIMINISH IN THE NWRN HALF OF THE FCST AREA BY 03Z...WITH ALL BUT THE
FAR SERN CORNER EXPERIENCING BACKING WITH HEIGHT/CAA BY 09Z. CAPES
ARE EXPECTED TO DROP TO AROUND 1000 J/KG BY AROUND 03Z. WITH LINE OF
STORMS NOW APPROACHING OUR PART OF SEMO...WE WILL BE ON ALERT FOR
TORNADOES ESPECIALLY IN THE EARLY EVENING NORTH OF THE OHIO RIVER
AND STRAIGHT LINE WINDS LATER IN THE EVENING SOUTH OF THE OHIO
RIVER.

AS NEGATIVELY TILTED 500MB LOBE MOVES EAST...SOME SHOWERS...AND EVEN
A THUNDERSTORM OR TWO...ARE POSSIBLE JUST AFTER SUNRISE FOR THE FAR
SERN PART OF THE AREA. THE PARENT LOW WILL BEGIN TO MERGE WITH A
CYCLONIC FEATURE OVER THE NERN U.S. BY WED. THIS WILL BRING ANOTHER
COLD FRONT THRU THE REGION AND THE POSSIBILITY OF MORE SHOWERS AND
THUNDERSTORMS. NWRN MID LVL FLOW WILL CONTINUE THRU FRI /DAY5/...
WITH ENUF MOISTURE IN THE COLUMN TO NOT CALL THE SKY COVER MOSTLY
CLEAR.

DAY6 AND DAY7...GFS INDICATES DOUBLE BARRELLED 500 MB S/WVS AND SFC
LOWS TO THE NORTH AND THE SOUTH OF THE FCST AREA ARE TO MOVE EAST IN
OUR VICINITY. THESE FEATURES WILL BE IMBEDDED IN A LONG WAVE TROF IN
THE EAST PART OF THE COUNTRY. IT APPEARS ATTM THAT THE TWO SYSTEMS
WILL MERGE INTO A SINGLE 500MB S/WV BY SUN /DAY7/ AND WILL INCLUDE A
FROPA BY LATE SUN ACROSS THE FCST AREA...ENDING WHATEVER RAIN CHCS
THERE ARE...WHICH ARE ONLY ABOUT ONE IN THREE ON SUN.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE
MO...NONE
IL...NONE
IN...NONE

&&

DB
Hazardous weather outlook, May 30, 6:48 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
648 PM CDT SUN MAY 30 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-311000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
648 PM CDT SUN MAY 30 2004

...TORNADO WATCHES IN EFFECT FOR MUCH OF THE QUAD STATE THROUGH AT
LEAST 1 AM CDT MONDAY...

...HIGH RISK OF SEVERE THUNDERSTORMS THIS EVENING OVER MUCH OF THE
QUAD STATE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS EVENING FOR THE
ENTIRE QUAD STATE...EXCEPT FOR CARTER COUNTY IN SOUTHEAST MISSOURI.

A SOLID LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO MOVE EASTWARD
ACROSS THE ENTIRE QUAD STATE THROUGH THE EVENING AND INTO THE
OVERNIGHT HOURS.  DAMAGING WINDS...TORNADOES...AND LARGE HAIL WILL BE
POSSIBLE WITH THE LINE OF STORMS.  IN ADDITION HEAVY RAINFALL MAY
LEAD TO SOME FLOODING PROBLEMS ALONG THE LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE MISSISSIPPI AND OHIO RIVERS ARE FORECAST TO RISE OVER FLOOD STAGE
AT MANY LOCATIONS. THE FLOODING IS FORECAST TO BE MAINLY
MINOR...ALTHOUGH AGRICULTURAL INTERESTS WITH CROPS IN THE BOTTOMLANDS
WILL BE SIGNIFICANTLY AFFECTED. REFER TO THE LATEST FLOOD STATEMENTS
AND WARNINGS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TONIGHT THROUGHOUT THE QUAD STATE.

DRS

In the hours before

Local storm report, May 30, 3:18 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
318 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TORNADO          1 S MASONVILLE          37.66N 87.03W
05/30/2004                   DAVIESS            KY   EMERGENCY MNGR

            BRIEF TOUCHDOWN IN CORNFIELD.

&&

DLL
Local storm report, May 30, 3:44 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
344 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0333 PM     FUNNEL CLOUD     1 NW KNOTTSVILLE        37.78N 86.92W
05/30/2004                   DAVIESS            KY   EMERGENCY MNGR

&&

DLL
Local storm report, May 30, 4:29 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
429 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0244 PM     TORNADO          5 S MADISONVILLE        37.26N 87.51W
05/30/2004                   HOPKINS            KY   EMERGENCY MNGR

            BETWEEN THE TOWNS OF EARLINGTON AND MORTONS GAP.
            STRUCTURAL DAMAGE TO SOME BUILDINGS AND NUMEROUS TREES
            DOWN.

&&

DLL
Local storm report, May 30, 6:13 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
613 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND GST     13 E PIEDMONT           37.15N 90.46W
05/30/2004  50 MPH           WAYNE              MO   EMERGENCY MNGR

            AT THE INTERSECTION OF HWY 34 AND 67 IN SILVA.

&&

DLL
Local storm report, May 30, 6:23 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
623 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FUNNEL CLOUD     MILLERSVILLE            37.42N 89.80W
05/30/2004                   CAPE GIRARDEAU     MO   LAW ENFORCEMENT

            FUNNEL CLOUDS OBSERVED ALONG THE BOLLINGER AND CAPE
            GIRARDEAU COUNTY LINES BY LAW ENFORCEMENT.

&&

DLL
Local storm report, May 30, 6:33 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
633 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0627 PM     FUNNEL CLOUD     25 NW CARBONDALE        37.98N 89.54W
05/30/2004                   PERRY              IL   LAW ENFORCEMENT

            NEAR TRICO HIGH SCHOOL IN JACKSON COUNTY.

&&

DLL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 4:58 PM CDTTornado WarningPAHCarter62 min
May 30, 5:24 PM CDTTornado WarningPAHWayne36 min
May 30, 5:25 PM CDTTornado WarningPAHWayne65 min
May 30, 5:44 PM CDTTornado WarningPAHBollinger46 min
May 30, 5:47 PM CDTTornado WarningPAHPerry58 min
May 30, 5:48 PM CDTTornado WarningPAHRipley57 min
May 30, 6:08 PM CDTTornado WarningPAHCape Girardeau52 min
May 30, 6:33 PM CDTTornado WarningPAHButler42 min
May 30, 6:40 PM CDTTornado WarningPAHStoddard65 min

Nearby

Tornado Warnings in Missouri, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.